Kansas, 2013

Flash Flood and Hail in Kansas, August 5, 2013

August 5, 2013 · NWS DDC · 25 events in 10 counties and zones

Thunderstorms developed along and north of a warm front as it lifted slowly into southwest Kansas. There was a jet streak aiding in the development of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along and north of a warm front as it lifted slowly into southwest Kansas. There was a jet streak aiding in the development of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 12:58 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 5, 12:58 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CDT Mon Aug 5 2013

...Updated for the long term discussion...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 123 PM CDT MON AUG 5 2013

The weather pattern tonight through tomorrow will generally consist
of an upper level high positioned across the Southern Plains and
Lower Mississippi Valley with a strong southeast sloping jet across
Nebraska and the Northern Plains. Weak shortwaves are progged to
move around this high and enhance lift across the Central Plains.
Mid levels of the atmosphere will be fairly moist with winds
generally from the west to southwest. A frontal boundary will be
found at the surface throughout the short term period with dewpoints
remaining in the 60s to lower 70s. Winds tonight will generally be
from the south to southeast becoming light and variable tomorrow.
This boundary will be the focal point where thunderstorms are
expected to form this afternoon. These thunderstorms may become
severe across west central and central Kansas late this afternoon
into the evening with large hail and damaging winds being the main
concern. Scattered thunderstorms are expected to continue into the
overnight then decrease in coverage after midnight. Areas of fog
will be possible once again after midnight due to the light winds
and ample moisture at the surface. Any fog that does develop should
dissipate by late morning leaving partly cloudy skies and dry
conditions through mid afternoon. Another chance of thunderstorms
will be possible late tomorrow afternoon into the evening as the
frontal boundary becomes stationary across western Kansas. Lows
tonight are expected to range from the mid 60s across west central
Kansas to mid 70s across south central Kansas. Highs tomorrow are
forecasted to range from the lower 90s across west central Kansas to
near 100 across the KS/OK border.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 145 PM CDT MON AUG 5 2013

Tuesday night will see an upper wave eject eastward from an
approaching larger upper wave, bringing storm chances to all of
western Kansas. The precipitation chances for Tuesday night will
then increase from the 30 percent chance near sundown Tuesday to 50
percent chance range by midnight.  There will be a 30 percent
chance for rain east and 20 percent chance west Wednesday morning,
but as a warm front moves north toward the Oklahoma and Kansas
border late in the day Wednesday, the southern part of our
forecast area will be in the 50 percent range for thunderstorms.
That upper wave crosses into Kansas late Wednesday, and it appears
we could be in for some more heavy downpours Wednesday night, and
possible severe thunderstorms. The pops are in the 50 to 60 percent likely
range Wednesday night, and as said previously, the potential for
heavy rain will need to be watched out for, as well a the
potential for areal or even flash flooding. A flood watch could
be needed for Wednesday night. That decision could be made
tomorrow, or even later, using rainfall amounts from tonight as
input information.  Tuesday still looks warm with the abundant low
level warmth sneaking back north behind a warm front. Highs
Tuesday should range from the lower 90s near Hays to the 100-103F
degree range along the Oklahoma border. The warm front will sink
back south as cold front early Wednesday, and highs will be
significantly cooler in the upper 70s northwest of a line from
Wakeeney to Johnson City, and range up to the middle 80s southeast
of a line from Pratt to Meade.  Thursday will be very similar to
Wednesday, temperature-wise, but with perhaps less wind. The upper
wave will continue to move across southwestern Kansas Thursday,
and thunderstorms will still be a possibility, with chance pops
across my eastern sections of the forecast area, and 20 to 30 pops
in the west.  Minimum temperatures Wed and Thu will average in the
middle to upper 60s.

Further down the forecast, for Friday through Monday, the upper high
pressure to our south will become more west to east oriented as a
ridge, and the high pressure center will migrate toward the Gulf
states. This will allow for the central plains to be in a more of
a northwesterly to zonal flow. Short waves will easily pass
through the plains in this flow pattern. Chances for
thunderstorms will exist each afternoon and early night period,
from Friday through Monday. The rain chances will be in the west
Friday, our northwest Friday night, and increase into the 30 to 40
percent range Saturday across all of our forecast area. A warm
front will advance north early Sunday, and 20 to 30 percent rain
chances will shift northward and eastward Sunday afternoon, and
then cover all of southwestern Kansas Sunday night and Monday.

Friday will see some moderation in max temps, ranging from 83F
degrees in Hays and WAKEENEY to 87F degrees in the the Medicine Loge
area.  Daily temperatures will slowly rise through Sunday and then
level off.  Sunday and Monday temperatures should be in the upper
80s to around 90F degrees north of I-70, and in the middle 90s along
the Oklahoma line.  Minimum temperatures will basically be in the
middle to upper 60s Friday and Saturday, and a little warmer in the
upper 60s to middle 70s both Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1212 PM CDT MON AUG 5 2013

VFR conditions will prevail across the TAF sites this afternoon with
a few high clouds AA100. Winds will generally be light and
variable. A chance of thunderstorms is possible this evening with
southeast winds at 5 to 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  67  84 /  50  30  50  40
GCK  69  95  66  82 /  50  30  50  40
EHA  70  98  65  81 /  40  30  30  40
LBL  72 100  67  83 /  40  30  40  40
HYS  70  92  68  80 /  90  40  40  40
P28  73  99  72  86 /  40  30  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 5, 3:50 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT MON AUG 5 2013

KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CDT MON AUG 5 2013 /350 AM MDT MON AUG 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS, HAIL TO GOLFBALL
SIZE, FREQUENT CLOUD TO GROUND LIGHTING, HEAVY RAIN AND LOCALIZED
FLASH FLOODING ARE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY FOR
THE REMAINDER OF THE WORK WEEK. AT THIS TIME IT APPEARS THE BETTER
PROBABILITY FOR SEVERE WEATHER WILL OCCUR BETWEEN TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. PERIODS OF HEAVY RAIN, HAIL AND STRONG
GUSTY WINDS WILL BE THE MAIN HAZARD FROM THESE FROM THESE STORMS MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 5, 3:35 PM CST
Where
Scott County, 4.9 mi E of Scott State Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.690, -100.830

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Lane

When
August 5, 3:57 PM CST
Where
Lane County, 3.45 mi N of Healy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.650, -100.620

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Lane

When
August 5, 4:07 PM CST
Where
Lane County, Healy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.600, -100.620

There was also pea sized hail falling during the wind that was estimated to be 60 MPH. Tree branches were blown down by the high wind.

Thunderstorm Wind, Lane

When
August 5, 4:10 PM CST
Where
Lane County, Healy
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.600, -100.620

Several 4 inch diameter tree limbs were broken by the high wind. There was also one report of branches as big as six inches in diameter taken down by the wind. In addition, a semi was blown off the road.

Thunderstorm Wind, Lane

When
August 5, 4:18 PM CST
Where
Lane County, 4.84 mi N of Dighton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.550, -100.470

There was also pea sized hail.

Flash Flood, Ness

When
August 5, 4:30 PM CST to 6:30 PM CST
Where
Ness County, 6.41 mi SSW of Utica to 6.54 mi SSW of Utica
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.570, -100.230

Water was reported over a road.

Thunderstorm Wind, Clark

When
August 5, 4:59 PM CST
Where
Clark County, 4.18 mi S of Ashland Krier Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.110, -99.780

There were 4 to 5 inch diameter tree branches broken by the high wind.

Thunderstorm Wind, Ness

When
August 5, 5:23 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.450, -99.910

Winds were estimated to be 60 MPH.

Hail, Barber

When
August 5, 5:30 PM CST
Where
Barber County, 3.5 mi S of Deerhead
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.180, -98.930

Hail, Barber

When
August 5, 5:45 PM CST
Where
Barber County, 3.5 mi S of Deerhead
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.180, -98.930

Thunderstorm Wind, Clark

When
August 5, 5:45 PM CST
Where
Clark County, 0.69 mi N of Acres
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.110, -99.880

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Barber

When
August 5, 6:07 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.290, -98.580

Thunderstorm Wind, Hodgeman

When
August 5, 6:10 PM CST
Where
Hodgeman County, 4.05 mi ESE of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.060, -99.830

Winds were estimated to be at least 60 MPH.

Hail, Finney

When
August 5, 6:27 PM CST
Where
Finney County, 5.17 mi ENE of Plymell
Measured
0.88 in hail
Reported by
Public
Coordinates
37.840, -100.790

Hail, Finney

When
August 5, 6:30 PM CST
Where
Finney County, 5.33 mi ENE of Plymell
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -100.780

Hail, Gray

When
August 5, 7:05 PM CST
Where
Gray County, 8.98 mi S of Charleston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.740, -100.570

Thunderstorm Wind, Edwards

When
August 5, 7:05 PM CST
Where
Edwards County, 1.29 mi ENE of Centerview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.830, -99.250

Winds were estimated to be 60 MPH.

Hail, Gray

When
August 5, 7:08 PM CST
Where
Gray County, 6.91 mi S of Charleston
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.770, -100.570

Hail, Gray

When
August 5, 7:10 PM CST
Where
Gray County, 5.53 mi S of Ingalls
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.750, -100.450

Thunderstorm Wind, Pratt

When
August 5, 7:35 PM CST
Where
Pratt County, 2.59 mi ENE of Cullison
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -98.860

The wind was estimated to be gusting to 100 MPH. The report was initially made by a storm spotter. Damage had not been reported at the time of the report.

Thunderstorm Wind, Pratt

When
August 5, 7:50 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Numerous power lines were blown down in and around Pratt. The entire city was without power as well as in Cullison and Iuka. Numerous trees were reported down from Cullison to Pratt.

Thunderstorm Wind, Pratt

When
August 5, 7:52 PM CST
Where
Pratt County, 0.55 mi E of Pratt
Measured
71 kt (82 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.650, -98.720

Thunderstorm Wind, Pratt

When
August 5, 8:00 PM CST
Where
Pratt County, 2.74 mi E of Pratt
Measured
72 kt (83 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.650, -98.680

Thunderstorm Wind, Pratt

When
August 5, 8:08 PM CST
Where
Pratt County, 1.49 mi NNW of Iuka
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.750, -98.740

Up to 12 inch diameter trees were reported to be blown down by the high wind at NW 10th and 70th Avenue.

Thunderstorm Wind, Pratt

When
August 5, 8:09 PM CST
Where
Pratt County, 1.09 mi W of Cairo
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -98.590

Winds were estimated to be at least 80 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475491, 475492, 475493, 475495, 475494, 475483, 475496, 475497, 475484, 475485, 475498, 475499, 475507, 475486, 475487, 475488, 475500, 475489, 475490, 475501, 475503, 475502, 475504, 475505, 475506.